MSD Manual

Please confirm that you are not located inside the Russian Federation

honeypot link

Aspirin Poisoning

By

Gerald F. O’Malley

, DO, Grand Strand Regional Medical Center;


Rika O’Malley

, MD, Grand Strand Medical Center

Last full review/revision May 2022
CLICK HERE FOR THE PROFESSIONAL VERSION
GET THE QUICK FACTS

Aspirin and related drugs called salicylates, a common ingredient in many prescription and over-the-counter drugs, is safe in normal doses, but severe overdose can cause severe symptoms and rarely death.

Acute aspirin poisoning

Ingestion of aspirin and similar drugs (salicylates) can lead to rapid (acute) poisoning due to an overdose. The dose necessary to cause acute poisoning, however, is quite large. A person weighing about 150 pounds would have to consume more than thirty 325-milligram aspirin tablets to develop even mild poisoning. An acute aspirin overdose, therefore, is seldom accidental, but concentrated salicylate products intended to be applied to the skin, such as oil of wintergreen (methyl salicylate), do cause accidental poisonings.

Gradual aspirin poisoning

Gradual aspirin poisoning can develop unintentionally if people take normal or slightly higher than normal doses of aspirin for a long time. Children with fever who are given only slightly higher than the prescribed dose of aspirin for several days may develop poisoning, although children are rarely given aspirin to treat fever because they could develop Reye syndrome Reye Syndrome Reye syndrome is a very rare but life-threatening disorder that causes inflammation and swelling of the brain and impairment and loss of function of the liver. The cause of Reye syndrome is... read more . None of the over-the-counter cough and cold preparations sold in the United States for children contains aspirin; most contain either acetaminophen or ibuprofen.

Adults, many of them older, can develop poisoning gradually after several weeks of use.

The low dosage of aspirin recommended for people with coronary artery disease Overview of Coronary Artery Disease (CAD) Coronary artery disease is a condition in which the blood supply to the heart muscle is partially or completely blocked. The heart muscle needs a constant supply of oxygen-rich blood. The coronary... read more Overview of Coronary Artery Disease (CAD) to reduce the risk of heart attack (1 baby aspirin, ½ of an adult aspirin, or 1 full adult aspirin daily) is too small to cause aspirin poisoning even when taken for a long time.

Did You Know...

  • The low dose of aspirin used for people with heart disease is too small to cause aspirin poisoning even when taken for a long time.

Poisoning with salicylates other than aspirin

Oil of wintergreen (methyl salicylate) is a very concentrated salicylate that is a component of many commercial products such as liniments and solutions used in hot vaporizers. One teaspoon (5 mL) of pure oil of wintergreen is equivalent to about 7000 milligrams (22 adult tablets) of aspirin. This amount can be fatal to young children .

Far less toxic are over-the-counter products containing bismuth subsalicylate (used to treat infections of the digestive tract), which can cause poisoning after several doses.

Did You Know...

  • A young child can die from swallowing less than 1 teaspoonful of oil of wintergreen, which is found in liniments and solutions used in hot vaporizers.

Symptoms of Aspirin Poisoning

In acute aspirin poisoning, the first symptoms are usually

  • Nausea and vomiting

  • Rapid or deep breathing

  • Ringing in the ears

  • Sweating

In gradual aspirin poisoning, symptoms develop over days or weeks. The most common symptoms are

  • Drowsiness

  • Subtle confusion

  • Hallucinations

Light-headedness, rapid breathing, shortness of breath, fever, dehydration, low blood pressure, a low oxygen level in the blood (hypoxia), a buildup of lactic acid in the blood (lactic acidosis), fluid in the lungs (pulmonary edema), seizures, and brain swelling can develop.

Diagnosis of Aspirin Poisoning

  • Blood tests

A blood sample is taken to measure the precise level of aspirin in the blood. Measurement of the blood pH (amount of acid in the blood) and the level of carbon dioxide or bicarbonate in the blood also can help doctors determine the severity of poisoning. Tests are usually repeated several times during treatment to reveal whether the person is recovering.

Treatment of Aspirin Poisoning

  • Activated charcoal

  • Sodium bicarbonate with potassium, given by vein

  • Sometimes hemodialysis

Activated charcoal Prevent absorption of poison is given as soon as possible and reduces aspirin absorption. For moderate or severe poisoning, fluids containing sodium bicarbonate are given by vein. Unless there is kidney damage, potassium is added to the fluid. This mixture moves aspirin from the bloodstream into the urine. If the person’s condition is worsening despite other treatments, hemodialysis Hemodialysis Dialysis is an artificial process for removing waste products and excess fluids from the body, a process that is needed when the kidneys are not functioning properly. There are a number of reasons... read more Hemodialysis (which uses an artificial kidney [dialyzer] to filter the poisons) can remove aspirin, other salicylates, and acids from the blood. Other symptoms such as fever or seizures are treated as necessary.

More Information

The following is an English-language resource that may be useful. Please note that THE MANUAL is not responsible for the content of this resource.

NOTE: This is the Consumer Version. DOCTORS: CLICK HERE FOR THE PROFESSIONAL VERSION
CLICK HERE FOR THE PROFESSIONAL VERSION
quiz link

Test your knowledge

Take a Quiz! 
iOS ANDROID
iOS ANDROID
iOS ANDROID
TOP